Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 107, NWS Charleston, SC

August 21, 2004Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 21, 2004, 4:01 PM EDT for Liberty County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 4:01 PM EDT (20:01 UTC)
Expired
Aug 21, 2004, 4:45 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 212001
SVRCHS
GAC179-212045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 445 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR ALLENHURST...OR ABOUT 7 MILES
  SOUTH OF HINESVILLE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALLENHURST...
  HINESVILLE...
  MCINTOSH AND CROSSROADS...
  FORT STEWART AND RICEBORO...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3183 8171 3172 8155 3175 8129 3192 8141

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT SAT AUG 21 2004

.SHORT TERM /TONIGHT AND SUN/...CONVECTION HAVING A HARD TIME
FORMING IN THE CWA SO FAR THIS AFTERNOON AS CONVECTIVE TEMP IS NEAR
90 AND MOST PLACES HAVE TEMPS ONLY IN THE MID TO UPPER 80S. BUT
SUNSHINE DEVELOPING ON THE W SIDE OF THE CWA WHERE ALTOCUMULUS DECK
HAS ERODED...AND SOME STORMS ARE FORMING FROM NEAR MILLEN TO W OF
REIDSVILLE. ALSO NOW SEEING A LITTLE SHOWERS ACTIVITY POPPING ALONG
A VERY WEAK SEA BREEZE OVER SC COUNTIES. SHORT WAVE TO THE NNW WILL
STAY MAINLY N OF THE CWA...BUT WITH FURTHER DESTABILIZATION OF THE
ATMOSPHERE...SEA BREEZE BOUNDARY AND OUTFLOWS FROM CONVECTION IN
THE JAX AREA...LOOK FOR COVERAGE TO INCREASE THE REST OF THIS
AFTERNOON AND INTO THIS EVE. WILL THEN TREND POPS DOWN THRU THE
NIGHT. TEMPS BY MORNING SIMILAR TO WHAT THEY WERE THIS MORNING.

SHORT WAVE NOW IN THE LOWER MS VALLEY TO MOVE ACROSS THE AREA ON
SUN...WHILE WEAK RESULTANT SEA BREEZE TO FORM DURING THE AFTERNOON.
ALTHOUGH CONSIDERABLE CLOUDINESS TO CUT DOWN ON HEATING...WITH
FRONTAL BOUNDARY JUST TO THE N AS AN ADDED FOCUS FOR
CONVECTION...WILL GO AHEAD WITH ABOVE NORMAL POPS /PROBABLY NEAR
50%/...MAINLY IN THE AFTERNOON. TEMPS GENERALLY IN THE MID TO UPPER
80S...SIMILAR TO TODAY.

&&

.LONG TERM /SUN NIGHT THROUGH SAT/...THE FRONTAL BOUNDARY WILL SAG
INTO THE FCST AREA LATE SUN NIGHT AND MON AS WEAK LOW PRES TRIES TO
FORM ALONG THE FRONT NEARBY. ATMOSPHERIC MOISTURE BEGINS TO DECREASE
AS HIGH PRES TO THE N BUILDS DOWN THE COAST. FRONT LOOKS TO PUSH
FURTHER S...PERHAPS EVEN TOWARD FL TUE THRU THU AS WEAK WEDGING
DEVELOPS E OF THE APPALACHIANS. FRONT AND SEA BREEZE WILL BE MAIN
FOCUS FOR CONVECTION...MAINLY DIURNAL IN NATURE...WITH POPS CLOSE TO
NORMAL LEVELS /SCATTERED DURING THE AFTERNOON AND LITTLE OR NO
CHANCE AT NIGHT AND IN THE MORNING/. TEMPS TO STAY MAINLY 90 OR LESS
DURING THE DAY WITH LOW LEVEL FLOW FROM THE ATLC THRU THU....THEN
WARMING LATE IN THE WEEK AS WEDGE DISSIPATES WITH RETURN OF
SUB-TROPICAL ATLC RIDGE.

WILL LIKELY START SEEING SOME LATE NIGHT/EARLY MORNING FOG STARTING
SUN NIGHT...WITH LESS CLOUD COVER AND SOME OF THE MOS GUIDANCE
SHOWING LOW VSBYS. WILL ADD TO THE GRIDS BUT LEAVE OUT OF THE FCST
FOR NOW.

&&

.MARINE...LLJ EXPECTED AGAIN TONIGHT...WITH WINDS INCREASING TO
15-20 KT OVERNIGHT AHEAD OF A COLD FRONT. MODELS CONTINUE TO SHOW
WEDGE-LIKE SCENARIO DEVELOPING ON MON-THU WITH THE FRONT SAGGING
THROUGH THE SC WATERS ON MON...THEN THROUGH THE GA WATERS ON MON
NIGHT. WIND GRIDS ALREADY REFLECTED THIS RATHER WELL...DID CHANGE
WAVE HEIGHT GRIDS TO REMOVE LOWER SEAS NEAR SHORE UNDER NE-E FLOW.

&&

.AVIATION...BKN ALTO-CU AND CIRRUS DECK PREVENTING TS DEVELOPMENT
UNTIL ABOUT 19Z OR SO THIS AFTERNOON...BUT WILL SEE CHANCES OF
CONVECTION THROUGH THE REST OF THE AFTERNOON AT BOTH TERMINALS. WITH
EXPECTED SHOWER ACTIVITY...WET GROUNDS WILL LEAD TO POTENTIAL FOR
LOW STRATUS TO FORM OVERNIGHT AND LOWER VSBYS TO THE MVFR CATEGORY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

33/JR
Hazardous weather outlook, Aug 21, 3:01 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
301 AM EDT SAT AUG 21 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
301 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY.
SEVERAL OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
AN ISOLATED SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL IS ALSO POSSIBLE...HOWEVER WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 21, 3:34 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT SAT AUG 21 2004

GAZ137-212000-
LONG-
334 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY THROUGH 400 PM EDT...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR LUDOWICI...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LUDOWICI AND AIMAR THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.